×

zbMATH — the first resource for mathematics

\(p\)-harmonic functions on graphs and manifolds. (English) Zbl 0898.31007
Let \(M^n\) be a noncompact, connected, and oriented Riemannian \(C^\infty\) manifold of dimension \(n\geq 2\) equipped with a Riemannian metric. Assume its Ricci curvature to be uniformly bounded from below and its injectivity radius to be positive (bounded geometry). On an open set \(G\subset M^n\) a function \(u\in C(G)\cap W^{1,p}_{\text{loc}}(G)\), \(1<p<\infty\), is called \(p\)-harmonic if it is a weak solution of \(-\text{div}(| \nabla u| ^{p-2} \nabla u) =0\). Let \(\Gamma\) be a connected infinite graph (no self-loops) of uniformly bounded degree endowed with the shortest path metric. A function \(u\) is said to be \(p\)-harmonic in a vertex \(x\), \(1<p<\infty\), if \[ \Delta_p u(x) = \sum_{x\sim y} \text{sign}(u(y)-u(x))| u(y) -u(x)| ^{p-1} =0, \] where “\(\sim\)” denotes the neighborhood relation. A manifold or graph has the \(D_p\)-Liouville property if every \(p\)-Dirichlet finite \(p\)-harmonic function on it is constant. It is known that this property is invariant under rough isometries between either graphs of bounded degree or Riemannian manifolds of bounded geometry. The authors prove a mixed version: Let \(M^n\) be a Riemannian manifold of bounded geometry and let \(\Gamma\) be a graph of bounded degree which is roughly isometric to \(M^n\). Then \(M^n\) and \(\Gamma\) have the Liouville \(D_p\)-property simultaneously. This result is new even in the classical case (\(p=2\)) and nonlinear for \(p\neq 2\). The proof first relates \(M^n\) to its \(\kappa\)-graph and then the \(\kappa\)-graph to \(\Gamma\).
Reviewer: V.Metz (Bielefeld)

MSC:
31C12 Potential theory on Riemannian manifolds and other spaces
31C20 Discrete potential theory
53C20 Global Riemannian geometry, including pinching
58J05 Elliptic equations on manifolds, general theory
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Benjamini, I.: Instability of the Liouville property for quasi-isometric graphs and manifolds of polynomial volume growth. J. Theoret. Probab.4 631–637 (1991) · Zbl 0725.60087 · doi:10.1007/BF01210328
[2] Benjamini, I., Chavel, I., E. Feldman: Heat kernel lower bounds on Riemannian manifolds using the old ideas of Nash. Proc. London Math. Soc.72 215–240 (1996) · Zbl 0853.58098 · doi:10.1112/plms/s3-72.1.215
[3] Coulhon, T.: Noyau de la chaleur et discrétisation d’une variété riemannienne. Israel J. Math.80 289–300 (1992) · Zbl 0772.58055 · doi:10.1007/BF02808072
[4] Coulhon, T., Saloff-Coste, L.: Variétés riemanniennes isométriques à l’infini. Rev. Mat. Iberoamericana11 687–726 (1995) · Zbl 0845.58054
[5] Dodziuk, J.: Difference equations, isoperimetric inequality and transience of certain random walks. Trans. Amer. Math. Soc.284 787–794 (1984) · Zbl 0512.39001 · doi:10.1090/S0002-9947-1984-0743744-X
[6] Grigor’yan, A.: On Liouville theorems for harmonic functions with finite Dirichlet integral. Math. Sb.132(174) 496–516 (1987) (Russian) [English transl.: Math. USSR Sb.69 485–504 (1988)] · Zbl 0646.31009
[7] Heinonen, J., Kilpeläinen, T., Martio, O.: Nonlinear Potential Theory of Degenerate Elliptic Equations. (Oxford Mathematical Monographs) Oxford, New York, Tokyo: Clarendon Press 1993 · Zbl 0780.31001
[8] Holopainen, I.: Nonlinear potential theory and quasiregular mappings on Riemannian manifolds. Ann. Acad. Sci. Fenn. Ser. AI Math. Diss.74 1–45 (1990) · Zbl 0698.31010
[9] Holopainen, I.: Positive solutions of quasilinear elliptic equations on Riemannian manifolds. Proc. London Math. Soc. (3)65 651–672 (1992) · Zbl 0782.53030 · doi:10.1112/plms/s3-65.3.651
[10] Holopainen, I.: Rough isometries andp-harmonic functions with finite Dirichlet integral. Rev. Mat. Iberoamericana10 143–176 (1994) · Zbl 0797.31008
[11] Holopainen, I.: Solutions of elliptic equations on manifolds with roughly Euclidean ends. Math. Z.217 459–477 (1994) · Zbl 0833.58036 · doi:10.1007/BF02571955
[12] Kanai, M.: Rough isometries and combinatorial approximations of geometries of non-compact Riemannian manifolds. J. Math. Soc. Japan37 391–413 (1985) · Zbl 0554.53030 · doi:10.2969/jmsj/03730391
[13] Kanai, M.: Rough isometries and the parabolicity of Riemannian manifolds. J. Math. Soc. Japan38 227–238 (1986) · Zbl 0577.53031 · doi:10.2969/jmsj/03820227
[14] Kilpeläinen, T., Malý, J.: The Wiener test and potential estimates for quasilinear elliptic equations. Acta Math.172 137–161 (1994) · Zbl 0820.35063 · doi:10.1007/BF02392793
[15] Lyons, T.: Instability of the Liouville property for quasi-isometric Riemannian manifolds and reversible Markov chains. J. Differential Geometry26 33–66 (1987) · Zbl 0599.60011
[16] Lyons, T., Sullivan, D.: Function theory, random paths and covering spaces. J. Differential Geometry19 299–323 (1984) · Zbl 0554.58022
[17] Markvorsen, S., McGuinness, S., Thomassen, C.: Transient random walks on graphs and metric spaces with applications to hyperbolic surfaces. Proc. London Math. Soc. (3)64 1–20 (1992) · Zbl 0772.05086 · doi:10.1112/plms/s3-64.1.1
[18] Murakami, A., Yamasaki, M.: Nonlinear potentials on an infinite network. Mem. Fac. Sci. Shimane Univ.26 15–28 (1992) · Zbl 0769.31006
[19] Soardi, P.M.: Rough isometries and Dirichlet finite harmonic functions on graphs. Proc. Amer. Math. Soc.119 1239–1248 (1993) · Zbl 0801.31002 · doi:10.1090/S0002-9939-1993-1158010-1
[20] Soardi, P.M.: Potential Theory on Infinite Networks (Lecture Notes in Math., vol. 1590) Springer, Berlin Heidelberg New York, 1994 · Zbl 0818.31001
[21] Soardi, P.M., Yamasaki, M.: Parabolic index and rough isometries. Hiroshima Math. J.23 333–342 (1993) · Zbl 0781.90090
[22] Soardi, P.M., Yamasaki, M.: Classification of infinite networks and its application. Circuit Systems Signal Process12 133–149 (1993) · Zbl 0769.94020 · doi:10.1007/BF01183152
[23] Varopoulos, N.: Brownian motion and random walks on manifolds. Ann. Inst. Fourier (Grenoble)34 243–269 (1984) · Zbl 0523.60071
[24] Yamasaki, M.: Parabolic and hyperbolic infinite networks. Hiroshima Math. J.7 135–146 (1977) · Zbl 0382.90088
[25] Yamasaki, M.: Discrete potentials on an infinite network. Mem. Fac. Sci. Shimane Univ.13 31–44 (1979) · Zbl 0416.31012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.